Mood Swings & Depression in Menopause
I'm wondering if my mood shifts are perhaps due to menopause. I had my last period about nine months ago. So my question is this: would estrogen therapy also help with emotional stability or should I go for the anti-depressants?
I would definitely NOT recommend estrogen treatment now. Even if you have gone 11 months without flow, you may still have more periods, or even more puzzling, high estrogen levels without flow. Estrogen therapy might cause a “double dose” estrogen level.
Different women respond differently to the emotional effects of estrogen. In at least a portion of women it would make depression worse. Estrogen therapy (with progesterone) is an option when you graduate into menopause. If you and your physician agree you are depressed, taking a low dose of anti-depressant will likely help.
Persistent sleep problems can cause feelings of fatigue, sadness and even depression. Sleep disturbance is common during perimenopause, even for women like yourself who are not having night sweats. If you think that sleep disturbance is part of the reason for your depression you might ask your doctor to prescribe a low dose “old fashioned” kind (tricyclic) anti-depressant that helps with sleep. The full anti-depressant dose is rarely needed.
Hope you are feeling better soon. Depression can be very debilitating.
All the best to you.
Thank you for your question. I hope this is helpful for you.
Updated Date: Wednesday, November 20, 2013 - 15:45